www.alz.org). Look for a program near your area. One good thing about an inpatient assessment is the 24-hour-a-day observation. Its value is evident because there can be additions, deletions or changes to medications — and observation of any effects of these changes. You could learn that his medication is causing his agitation. Be sure to keep his doctor informed of what you’re doing and what is happening. When he is being assessed, you have an excellent opportunity to meet with discharge coordinators or social workers. They can help you find the right facility. They may not recommend any one facility but they can give you guidance. Another thing to remember is that environment can play a huge role in how comfortable a person is. If your father is not comfortable where he is, a move might be the best idea for him. Even though moving a person with Alzheimer’s can create confusion and possibly setbacks, the odds are he will recover. Your father needs an environment that feels loving and accepting to him. Staff members are usually the key in this regard. So if/when you wind up looking for another nursing home, be sure to meet staff and observe their interaction with residents. Additionally, if your father didn’t live on an Alzheimer’s unit before, look for one now. Their staff members are specially trained to deal with symptoms and issues that accompany Alzheimer’s.Extreme agitation is typically the source of aggression. If the agitation is under control, the aggression should lessen, if not stop altogether. If you believe the nursing home’s staff members did not handle this the best way possible, you can meet with the facility’s director of nursing and the care-plan team to discuss the situation. If that doesn’t bring satisfaction, you can take it further, to the state’s long-term care ombudsman program. Ombudsmen are trained volunteers who, upon request, advocate for nursing home residents and their families when there are problems with a facility. If you are confident that staff members did all they could, your father needs to be assessed. Outbursts of aggression are not only difficult on the people around the Alzheimer’s patient, but also on the individual himself or herself. There is little quality to life when one is agitated all the time. There are various good assessment programs throughout the country. You can learn about some at the Alzheimer’s Association website (
One of the first psychotropic drugs introduced to the market was Haldol. Its goal was to subdue young and healthy — but violent — psychiatric patients. It is a successful drug when used for the appropriate purpose and at the appropriate levels. But when used on elderly or Alzheimer’s patients, many questions seem to arise. Can it create confusion? Can something else be given for agitation with better results and fewer side effects? How long does it take for Haldol to leave the system once it is subbed out? And the list goes on. Medications affect people differently. What works for one individual might not for another. To some degree, prescribers will tell you, it becomes a guessing game. All medications have side effects. Some people will feel them differently, or not at all. There might be, for example, a medication to treat anxiety that … creates anxiety. This type of reaction may be fairly common among older individuals. If taken for a long time, Haldol (Haloperidol) can create many side effects. (Typically, it is prescribed for people who hallucinate and/or act aggressively.) Ask your doctor to try other prescriptions to see if they work reasonably well as an alternative. Keep in mind that some individuals tolerate Haldol well. Regardless, it builds up in the body, so complete removal from body systems might take a few weeks, depending on how long a person was already taking it. To allay your concerns, the best strategy is to talk with your mother’s doctor. Tell him what your observations are and ask what the options are. There are numerous medications out there created to treat these same conditions. As always, if you aren’t satisfied with the response you get from one physician, consult another. Geriatric psychologists and neurologists are usually on top of the latest and most effective medications available. As an aside, older patients are usually started at the lowest doses possible and then inched up as needed. Another route you can take is to have your mother admitted to a gero-psychiatric unit. These are specialized places for observation of behavior and monitoring or adjusting medications specifically for elderly patients. Doctors get a much more complete picture than usual thanks to 24-hour observation and monitoring over several days. Dealing with a loved one with Alzheimer’s is a daunting task. There’s no need to tackle it alone, however. An excellent resource is “The Indispensable Alzheimer’s Resource Kit.” It can be downloaded at no cost by clicking here.
www.namenda.com) to learn about possible side effects. These websites have a lot of useful information. Keep in mind that there also could be physical difficulties that arise that have nothing to do with the Alzheimer’s or any medication. Difficulty walking or any sudden confusion could be caused by an infection or another source of pain. Careful observation followed by some “detective” work will help discern what’s going on. It’s not uncommon for this to become second nature. You might not even realize you’re taking these steps after a while. Always remember, though, that if you have investigated and tried various options and nothing seems to work, symptoms such as confusion or unsteadiness could just be part of the disease’s natural, unrelenting progress. To help cope with caring for someone with Alzheimer’s, you might want to obtain a copy of this free resource, The Indispensable Alzheimer’s Resource Kit.The short answer is both the disease’s progression and medication can be responsible for confusion and/or unsteadiness in Alzheimer’s patients. Since Alzheimer’s is a neurological disorder, it causes confusion; it also can affect a person’s ability to move around, or ambulate. Alzheimer’s effects on the brain can cause a person to have difficulty with perception, which in turn can affect how a person walks. Black strips in carpeting may appear to be an opening in the floor or something else that needs to be stepped over. A shiny floor might give the impression it’s wet. Perceptions like these understandably can cause unsteadiness. Unfortunately, medicines’ side effects also can cause unsteadiness or confusion. That’s why family members and close friends are so important. As firsthand observers of a person’s behavior, they can notice changes easier than others. It is particularly important to watch for side effects right after a new medication or dosage has been introduced. Any sudden change in behavior most likely will be due to medication because Alzheimer’s typically does not progress quickly enough to create such changes. Ask your pharmacist or visit the website of a specific medication (e.g.